Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 77, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2002, 1:41 PM EDT for Amherst County, Bedford County, Campbell County, Virginia. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 1:41 PM EDT (17:41 UTC)
- Expired
- May 13, 2002, 2:00 PM EDT
- In force
- 19 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Amherst County, VA, Bedford County, VA, Campbell County, VA
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 2:00 PM EDT | Thunderstorm Wind | Gladys, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 10:00 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
509 WUUS51 KRNK 131719 SVRRNK BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 120 PM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN AMHERST COUNTY IN CENTRAL VIRGINIA NORTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA CAMPBELL COUNTY IN CENTRAL VIRGINIA * UNTIL 200 PM EDT. * AT 119 PM EDT...DOPPLER RADAR INDICATRED A SEVERE THUNDERSTORM 8 MILES EAST OF BIG ISLAND...AND ONE IN EASTERN BEDFORD COUNTY...MOVING EAST AT 30 MPH. WINDS OF UP TO 65 MPH AREW POSSIBLE WITH THESE STORMS. SOME LOCATIONS THREATENED THROUGH 200 PM EDT INCLUDE CONCORD... AMHERST... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 12:28 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 13, 12:28 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1228 PM EDT MON MAY 13 2002
AFTER COORDINATING WITH SPC...PLAN ON UPDATING TO REMOVE COUNTIES
WEST OF TH EBLUE RIDGE FROM THE SEVERE THUNDERSTORM WATCH. SQUALL
LINE WELL AHEAD OF THE FRONT CONTINUES TO OUT RACE THE FRONT MOVING
INTO UNSTABLE AIRMASS WITH CAPES WELL ABOVE 2000 J/KG. THIS WILL BE
THE THREAT FOR THE NEXT FEW HOURS FOR SVR. WRN SECTIONS MAY GET
ANOTHER ROUND OF TSTMS WITH THE FRONT...BUT WOULD BE AFTER 300 PM.
DESPITE LESS OF A THREAT FOR HEAVY RAIN IN THE FLOOD WATCH
AREA...WILL LEAVE THE FLOOD WATCH UP AS MORE TSTMS WILL LIKELY MOVE
BACK INTO THAT AREA LATER THIS AFTERNOON.
.RNK...
NC...SEVERE THUNDERSTORM WATCH UNTIL 300 PM NCZ003>006-020.
VA...FLOOD WATCH TODAY VAZ007-VAZ009-VAZ019>020.
SEVERE THUNDERSTORM WATCH UNTIL 300 PM
VAZ022>024-032>035-043>047
VAZ058-059.
WV...FLOOD WATCH TODAY WVZ042>045.
JJIn the hours before
Special weather statement, May 13, 8:38 AM EDT, 5 hours 3 minutes before
NCZ001-002-018-VAZ007-009-015-WVZ042-043-045-131430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 838 AM EDT MON MAY 13 2002 ...STRONG THUNDERSTORMS APPROACHING THE AREA... A LINE OF STRONG THUNDERSTORMS ARE MOVING EASTWARD OUT OF KENTUCKY AND TENNESSEE...AND WILL BE APPROACHING THE NORTHERN MOUNTAINS OF NORTH CAROLINA...THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA... AND SOUTHEASTERN WEST VIRGINIA AROUND 1000 AM. THESE STORMS ARE SLOWLY WEAKENING...BUT ARE EXPECTED TO CONTAIN WIND GUSTS TO AROUND 40 MPH. A FEW OF THE STORMS MAY REMAIN STRONG ENOUGH TO PRODUCE WIND GUSTS GREATER THAN 50 MPH...WHICH COULD DOWN TREES AND POWER LINES. PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE WATCH ON THE WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JJ
Special weather statement, May 13, 11:23 AM EDT, 2 hours 18 minutes before
NCZ002>006-019-020-VAZ011-013>020-022>024-032>035-043>047-058-059- WVZ044-131800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1123 AM EDT MON MAY 13 2002 ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE AREA... A LINE OF STRONG THUNDERSTORMS IS MOVING EASTWARD ACROSS NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND EXTREME SOUTHEAST WEST VIRGINIA. AT 1120 AM...THE STORMS EXTENDED FROM THE GREENBRIER VALLEY IN SOUTHEAST WEST VIRGINIA...SOUTHWEST THROUGH THE NEW RIVER VALLEY IN SOUTHWEST VIRGINIA...AND INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. THE LINE IS MOVING EAST AT AROUND 40 MPH...AND WILL BE MOVING INTO THE FOOTHILLS OF THE BLUE RIDGE AROUND NOON. THE STORMS WILL THEN CONTINUE EASTWARD INTO THE PIEDMONTS OF SOUTHSIDE VIRGINIA AND NORTHWEST NORTH CAROLINA BETWEEN 1:00 AND 3:00 PM. AS THE STORMS MOVE INTO THE FOOTHILLS...THEY ARE EXPECTED TO STRENGTHEN AND ARE LIKELY TO PRODUCE DAMAGING WINDS IN SOME AREAS. PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE WATCH ON THE WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JJ
Local storm report, May 13, 11:37 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM 2S LEWISBURG WV WIND DAMAGE
05/13/02 GREENBRIER TREES DOWN ON VEHICLE.Special weather statement, May 13, 12:53 PM EDT, 48 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-131900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1253 PM EDT MON MAY 13 2002 ...LINE OF STRONG THUNDERSTORMS CONTINUES MOVING THROUGH THE AREA... A LINE OF STRONG THUNDERSTORMS CONTINUES MOVING EASTWARD INTO THE FOOTHILLS OF THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. AT 1250 PM...THE STORMS EXTENDED FROM THE SOUTHERN SHENANDOAH VALLEY INCLUDING THE ROANOKE AREA...SOUTHWEST THROUGH BEDFORD...FRANKLIN AND PATRICK COUNTIES IN VIRGINIA...AND SURRY AND WILKES IN NORTHWEST NORTH CAROLINA. THE LINE IS MOVING EAST AT AROUND 35 MPH...AND WILL BE MOVING INTO THE PIEDMONTS OF SOUTH SIDE VIRGINIA AND NORTHWEST NORTH CAROLINA BETWEEN 1:00 AND 3:00 PM. AS THE STORMS CONTINUE MOVING EASTWARD...THEY ARE LIKELY TO PRODUCE DAMAGING WINDS IN SOME AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR AREAS ALONG AND EAST OF THE BLUE RIDGE THROUGH 300 PM. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR AREAS WEST OF THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA. PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE WATCH ON THE WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JJ
Local storm report, May 13, 1:00 PM EDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT MON MAY 13 2002
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM RINER VA 60+ MPH WIND
05/13/02 MONTGOMERY BY SPOTTER
1150 AM INDIAN VALLEY VA LARGE TREES DOWN
05/13/02 ROCKINGHAM ON HIGHWAY 87
1230 PM ROANOKE CITY VA TREES DOWN ON
05/13/02 ROANOKE ORANGE AVENUE
1150 AM GRAYSON TOWN VA LARGE TREES DOWN
05/13/02 PULASKI ON GRAYSON ROADLocal storm report, May 13, 1:32 PM EDT, 9 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT MON MAY 13 2002
CORRECTED FOR WRONG COUNTY IN SECOND REPORT
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM RINER VA 60+ MPH WIND
05/13/02 MONTGOMERY BY SPOTTER
1150 AM INDIAN VALLEY VA LARGE TREES DOWN
05/13/02 FLOYD ON HIGHWAY 87
1230 PM ROANOKE CITY VA TREES DOWN ON
05/13/02 ROANOKE ORANGE AVENUE
1150 AM GRAYSON TOWN VA LARGE TREES DOWN
05/13/02 PULASKI ON GRAYSON ROADThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:13 AM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 62 min |
| May 13, 10:27 AM EDT | Severe Thunderstorm Warning | RNK | Grayson | 63 min |
| May 13, 10:46 AM EDT | Severe Thunderstorm Warning | RNK | Bland, Wythe | 59 min |
| May 13, 11:40 AM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 35 min |
| May 13, 11:44 AM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery | 61 min |
| May 13, 12:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Roanoke, City of Roanoke, City of Salem | 57 min |
| May 13, 12:40 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 50 min |
| May 13, 1:10 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 65 min |
| May 13, 1:38 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Campbell | 22 min |
| May 13, 1:51 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 39 min |
| May 13, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 46 min |
| May 13, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 51 min |
| May 13, 6:35 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.